Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 22, NWS Binghamton, NY

June 17, 2004Sullivan County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 17, 2004, 8:25 PM EDT for Sullivan County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 8:25 PM EDT (00:25 UTC)
Expired
Jun 18, 2004, 2:30 AM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Sullivan County, NY

The radar

The Albany radar (KENX), 109 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 180026
FFWBGM
NYC105-180630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
825 PM EDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SULLIVAN COUNTY IN CENTRAL NEW YORK

* UNTIL 230 AM EDT

* AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN IN CENTRAL SULLIVAN COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WOODRIDGE...WOODBOURNE...SWAN LAKE...SOUTH FALLSBURG...LOCH
  SHELDRAKE...HURLEYVILLE...HARRIS AND FALLSBURG.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 4178 7492 4169 7482 4167 7444 4178 7456

$$

VAN AUSDALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 6:15 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 17, 6:15 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
615 PM EDT THU JUN 17 2004

.UPDATE...
SHOWERS/TSTORMS ARE CONTINUING OVER ALL BUT FAR NRN ZONES. STORMS
OVER NE PA HAVE WEAKENED...SO CANCELLED THE SEVERE TSTORM WATCH.
ALSO MADE MINOR WORDING ADJUSTMENTS TO THE FIRST PERIOD IN THE
ZONES. REST OF FORECAST UNCHANGED.

&&

.PREV DISCUSSION...
BIG PICTURE...IN GENERAL...500 MB ZONAL FLOW...WITH WEAK WAVES
MOVING THRU...WILL CONTINUE THROUGH THE FORECAST PERIOD.  A FEW
WAVES MAY BE MORE SIGNIFICANT THAN OTHERS...BUT WILL BE DIFFICULT TO
TIME BEYOND 48 HOURS.

HAVE SENT THE ZONES OUT EARLY TO UPDATE FOR THE WATCH...AND WILL
PROBABLY TWEAK THEM LATER THIS AFTERNOON IF NEEDED.

TONIGHT...12Z MODELS ARE MORE PROGRESSIVE WITH BOTH 500 MB AND SFC
WAVE MOVING ACROSS CWA THIS EVENING...NOT SLOWING IT UNTIL IT
REACHES WRN NEW ENGLAND.  LL JET WILL STILL MOVING THROUGH EARLY IN
THE EVENING...AND AIRMASS WILL STILL BE JUICED...SO WILL GO WITH
LKLY POPS WITH HEAVY RA THROUGH THE EVE...THEN BACK OFF TO CHC POPS
AFTER MIDNIGHT.

FRIDAY...SFC BOUNDARY..GET PULLED BACK SOUTH A BIT AS SFC LOW TRACKS
SE...BUT STILL ENDS UP OVER NRN PA BY FRI AFTERNOON...EVENTUALLY
MOVING S OF CWA BY EVENING.  WILL PUT CHC POPS IN FOR THE AFTERNOON
IN SRN ZONES...OTHERWISE WILL JUST GO P/S.

FRI NIGHT...MODELS TENDING TO PULL SFC BOUNDARY FURTHER SOUTH AND
KEEP IT THERE...WHILE MORE POTENT COLD FRONT DROPS DOWN INTO NRN NY.
TIMING MAY BRING SOME PRECIP INTO NRN ZONE BEFORE DAYBREAK...BUT
WILL HOLD OFF ON INTRODUCING CHC POPS...AS MODELS INDICATE LITTLE IN
THE WAY OF DYNAMIC SUPPORT.

SAT...COLD FRONT MOVES THROUGH THE CWA DURING THE DAY...AND LOOKS
LIKE THERE IS LITTLE IN THE WAY OF DYNAMIC FORCING ASSOCIATED WITH
IT...HOWEVER...WITH SOME INSTABILITY POSSIBLE...WILL NOT RULE OUT
THE POSSIBILITY OF SHRA/TSRA DEVELOPING AHEAD OF FRONT.  ALTHOUGH
MODELS SUGGESTING FRONT CLEARS CWA AROUND 18Z...WILL NOT TOTALLY
TRUST TIMING AT THIS STAGE AND KEEP CHC POPS THRU THE AFTERNOON.

&&

.EXTENDED (SAT NGT - THU)...
HIGH PRESSURE IS EXPECTED TO BUILD ACROSS THE REGION FROM THE LATTER
HALF OF THE WEEKEND INTO EARLY MONDAY WITH RAIN-FREE CONDITIONS.

A RETURN SOUTHERLY FLOW OF MOISTURE WILL COMBINE WITH THE APPROACH
OF A WEAK COOL FRONT AND SEVERAL UPPER AIR DISTURBANCES TO BRING
DAILY CHANCES OF SHOWERS AND THUNDERSTORMS FROM LATER MONDAY THROUGH
WEDNESDAY.

FROM THIS EARLY VANTAGE POINT...IT APPEARS THAT SOME DRIER AIR WILL
TRY TO WORK BACK INTO THE AREA BY THURSDAY.

&&

.AVIATION...
FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS WILL COVER THE REGION
INTO THIS EVENING...WITH MVFR CONDITIONS AT TIMES IN HEAVIER
RAINFALL.

LATE TONIGHT INTO EARLY FRIDAY...SHOWERS WILL BECOME MORE WIDELY
SCATTERED...BUT LOWER CEILINGS AND SOME FOG WILL BE PREVALENT WITH
MVFR CONDITIONS ANTICIPATED FROM AFTER ABOUT 03Z UNTIL AFTER
DAYBREAK FRIDAY.

IMPROVEMENT IS EXPECTED BY LATE FRIDAY MORNING AS A DEVELOPING
NORTHWEST FLOW GRADUALLY BRINGS DRIER AIR IN.  VFR CONDITIONS SHOULD
RETURN BY 15Z.

&&

.BGM...NONE.

&&

UPDATE...VAN AUSDALL
SHORT TERM...CEMPA
EXTENDED/AVIATION...JUREWICZ
Hazardous weather outlook, Jun 17, 2:40 AM EDT, 17 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 AM EDT THU JUN 17 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171100-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
240 AM EDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SHOWERS WILL PERSIST THIS MORNING ALONG A WEAK BOUNDARY ACROSS NEW
YORK AND NORTHERN PENNSYLVANIA. THIS AFTERNOON A DISTURBANCE WILL
MOVE OUT OF THE OHIO VALLEY AND FUEL THUNDERSTORMS ACROSS MUCH OF
THE REGION. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS ANTICIPATED DURING THIS PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER
RAINFALL SPOTTERS ARE ENCOURAGED TO REPORT HIGH RATES OF
ACCUMULATION TO THE NATIONAL WEATHER SERVICE.

DJP

In the hours before

Special weather statement, Jun 17, 2:29 PM EDT, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
229 PM EDT THU JUN 17 2004

NYZ024-025-055-056-171930-
BROOME NY-CHEMUNG NY-TIOGA NY-TOMPKINS NY-
229 PM EDT THU JUN 17 2004

...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

AT 224 PM EDT...A THUNDERSTORM WITH HEAVY RAINFALL...WAS NEAR ODESSA
MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...SWARTWOOD AT 235 PM...VAN ETTEN AT
240 PM...SPENCER AND NORTH SPENCER AT 245 PM...WEST CANDOR AND SOUTH
DANBY AT 255 PM...WILLSEYVILLE AT 300 PM...CANDOR AND CATATONK AT
305 PM...

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT
FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR UPDATES FROM THE NATIONAL WEATHER SERVICE.

GILT
Special weather statement, Jun 17, 3:45 PM EDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EDT THU JUN 17 2004

NYZ055-056-PAZ039-172045-
BROOME NY-SUSQUEHANNA PA-TIOGA NY-
345 PM EDT THU JUN 17 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR OWEGO...OR ABOUT 3
MILES SOUTHWEST OF APALACHIN...MOVING SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
LITTLE MEADOWS AND VESTAL AT 350 PM.
JOHNSON CITY AT 355 PM.
VESTAL CENTER AND BINGHAMTON AT 400 PM.
FRIENDSVILLE AND MIDDLETOWN CENTER AT 410 PM.
BRACKNEY AND BELDEN AT 415 PM.
BIRCHARDVILLE AT 420 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

MSE
Local storm report, Jun 17, 4:40 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
440 PM EDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     LITTLE MEADOWS          41.99N 76.13W
06/17/2004                   SUSQUEHANNA        PA   LAW ENFORCEMENT

            TREES DOWN.

&&

MJC
Special weather statement, Jun 17, 6:05 PM EDT, 2 hours 20 minutes before
PAZ038>040-043-044-047-048-072-172230-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH CANCELLATION
NATIONAL WEATHER SERVICE BINGHAMTON NY
605 PM EDT THU JUN 17 2004

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST PENNSYLVANIA...

BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE AND
WYOMING.

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER NORTHEAST PENNSYLVANIA
THIS EVENING BUT ARE NO LONGER EXPECTED TO BE SEVERE. THEREFORE...THE
SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.

VAN AUSDALL
Local storm report, Jun 17, 6:10 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
610 PM EDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     2 N FRIENDSVILLE        41.95N 76.05W
06/17/2004                   SUSQUEHANNA        PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN APOLACON TWP.

0420 PM     TSTM WND DMG     LITTLE MEADOWS          41.99N 76.13W
06/17/2004                   SUSQUEHANNA        PA   LAW ENFORCEMENT

            TREES DOWN.

&&

MJC

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.